On steady surface waves over a periodic bottom: Relations between the pattern of imperfect bifurcation and the shape of the bottom

Research output: Contribution to journalArticlepeer-review

2 Citations (Scopus)

Abstract

A bifurcation problem for steady surface waves over a periodic bottom is studied. It is assumed that the motion of the fluid is symmetric with respect to a vertical axis and periodic in the horizontal direction. In the case of flat bottom, we have infinitely many bifurcations from the trivial uniform flow. All of them are the pitchfork bifurcation and occur subcritically. If the bottom is not flat but close to flat, then the corresponding bifurcation equation is subject to a small perturbation. Since we know a universal unfolding of the pitchfork, the bifurcation diagram must be equivalent to one of several particular patterns. We will give relations between the patterns and functions representing the bottom, that is, we will specify which pattern is realised.

Original languageEnglish
Pages (from-to)219-239
Number of pages21
JournalWave Motion
Volume37
Issue number3
DOIs
Publication statusPublished - 2003 Mar
Externally publishedYes

ASJC Scopus subject areas

  • Modelling and Simulation
  • Physics and Astronomy(all)
  • Computational Mathematics
  • Applied Mathematics

Fingerprint Dive into the research topics of 'On steady surface waves over a periodic bottom: Relations between the pattern of imperfect bifurcation and the shape of the bottom'. Together they form a unique fingerprint.

Cite this